New York, 2020Damaging Winds in New York, August 29, 2020
August 29, 2020 · NWS BGM · 6 events in 3 counties and zones
An approaching cold front sparked showers and thunderstorms in Central New York during the afternoon and early evening of the 29th. Some of these storms became severe and produced mainly tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front sparked showers and thunderstorms in Central New York during the afternoon and early evening of the 29th. Some of these storms became severe and produced mainly tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 29, 2:03 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 29, 2:03 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
303 PM EDT Sat Aug 29 2020
.SYNOPSIS...
A cold front will set off showers and thunderstorms this
afternoon, some with gusty winds. Skies will clear Sunday and
Monday as high pressure moves into NY and PA.
&&
.NEAR TERM /THROUGH SUNDAY/...
303 PM update...
A severe thunderstorm watch is now in effect for Delaware and
Otsego Counties.
200 PM update...
A disorganized frontal system will push thunderstorms across NY
and PA this afternoon. CAPE values will climb to between 1000
and 1500 j/kg across our far eastern FA late this afternoon with
0-6km bulk shear values of 30 to 35 knots.
This combination of instability and shear should be sufficient
to spawn a few strong thunderstorms, some with gusty winds.
Much drier and cooler air will work into the region behind the
cold front. A few showers could continue over northeastern
sections of the forecast area Sunday morning, but the trend will
be for clearing skies. Temperatures will peak around 70 degrees
Sunday.
Expect clear and cool conditions Sunday night with temperatures
falling to between 46 and 50 degrees.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
155 PM UPDATE...
High pressure ridged over eastern NY will keep most of Monday
dry and seasonable. A short wave with a surface low over the
Ohio valley will push moisture eastward into NEPA late in the
day with a few showers possible before sunset.
Monday will see the wave and low push further east and north as
showers overspread much of the area, especially after midnight.
Marginal instability south and east may result in a bit of
thunder over the NEPA counties late.
Tuesday will feature a deeper southwest flow and instability
resulting in more widespread showers and scattered thunderstorms
ahead of an approaching cold front.
With that ends my final forecast discussion after 34 years in
the NWS. It's been a great career and I thank you for reading.
Stay safe. DGM
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
No changes in the long term. Changeable weather is expected as
rather fast moving systems move through in the westerly flow.
Best chance for dry weather will be Thursday between cold
fronts.
Previous discussion continues below.
415 am update...
Chance of rain showers will linger Tuesday into early Wednesday
although any precipitation should be very light with a narrow
axis of drier air situated along the spine of the nrn
Appalachians. The overall flow will remain cyclonic which
should keep the potential for increased cloud cover and light
rain over the region Tue into Wed. Mild temperatures expected
Tuesday with highs in the 70s...and overnight lows Tue night
into the upper 50s and lower 60s.
A push of warm air will likely be felt on Wednesday with highs
climbing into the upper 70s and lower 80s, and slightly higher
humidity as well. A stretched out cold front will drag across
the Northeast late Wed into Wed night, which will act to produce
another round of showers and thunderstorms. The pattern remains
fairly active Thursday and Friday with a series of embedded
upper level waves riding east through the region and combining
with some instability to trigger or enhance afternoon/evening
showers and storms.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A line of thunderstorms will pass through the terminals from
northwest to southeast between 18z and 23z. Thunderstorms will
cause brief visibility restrictions of 3SM to 5SM and ceiling
restrictions of 1500 feet to 3500 feet.
A broken low VFR to borderline MVFR deck will set up overnight
behind the front. Patchy river valley fog might affect KELM
around sunrise.
Clearing skies and VFR conditions are forecast for Sunday.
Outlook...
Early Sunday...Minor post-frontal ceiling restrictions KSYR-
KRME; possibly KITH-KBGM briefly.
Mid day Sunday through Monday night...Mainly VFR, but valley
fog likely Sunday night at least KELM; possibly other sites.
Tuesday through Wednesday...A chance of showers and
thunderstorms with associated brief restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DGM
LONG TERM...BJT/DGM
AVIATION...DJP
Hazardous weather outlook, Aug 29, 2:01 PM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
301 PM EDT Sat Aug 29 2020
NYZ009-015>018-022>025-036-037-044-045-055-056-062-PAZ038>040-043-
044-047-048-072-301915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
301 PM EDT Sat Aug 29 2020
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ046-057-301915-
Otsego-Delaware-
301 PM EDT Sat Aug 29 2020
...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.
In the hours before
Special weather statement, Aug 29, 2:39 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
339 PM EDT Sat Aug 29 2020
NYZ036-037-046-292015-
Otsego NY-Southern Oneida NY-Madison NY-
339 PM EDT Sat Aug 29 2020
...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL ONEIDA...NORTH
CENTRAL OTSEGO AND EAST CENTRAL MADISON COUNTIES UNTIL 415 PM EDT...
At 338 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bridgewater, or 11 miles east of Hamilton, moving east at 35 mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Waterville, West Winfield, Bridgewater, Clayville, Unadilla Forks,
Stockwell, Youngs Crossing, North Brookfield, Hubbard Corners and
Millers Mills Crossing.
LAT...LON 4283 7539 4287 7543 4295 7544 4299 7521
4290 7520 4288 7520 4288 7521 4286 7521
4286 7514 4291 7509 4289 7505 4282 7503
TIME...MOT...LOC 1938Z 265DEG 29KT 4287 7532
HLCSpecial weather statement, Aug 29, 3:26 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
426 PM EDT Sat Aug 29 2020
NYZ046-292100-
Otsego NY-
426 PM EDT Sat Aug 29 2020
...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN OTSEGO COUNTY UNTIL
500 PM EDT...
At 426 PM EDT, Doppler radar was tracking a strong thunderstorm over
Springfield, or 10 miles north of Cooperstown, moving east at 30 mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Springfield, Richfield Springs, Cherry Valley, Salt Springville,
Glimmerglass State Park and East Springfield.
LAT...LON 4280 7502 4287 7500 4283 7490 4289 7488
4290 7486 4283 7466 4282 7465 4276 7467
4269 7465
TIME...MOT...LOC 2026Z 282DEG 27KT 4285 7490
HLCSpecial weather statement, Aug 29, 3:35 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
435 PM EDT Sat Aug 29 2020
PAZ043-047-292100-
Wyoming PA-Luzerne PA-
435 PM EDT Sat Aug 29 2020
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN LUZERNE AND
SOUTHERN WYOMING COUNTIES UNTIL 500 PM EDT...
At 435 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kasson Brook, or 14 miles southwest of Tunkhannock, moving east at 30
mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Falls, Vernon, Dallas, Harveys Lake, Orange, Noxen, Forkston, Kasson
Brook, Evans Falls and Beaumont.
LAT...LON 4138 7628 4154 7622 4151 7584 4130 7592
TIME...MOT...LOC 2035Z 279DEG 26KT 4145 7619
HLC
Thunderstorm Wind, Otsego
- When
- August 29, 3:37 PM EST
- Where
- Otsego County, East Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.830, -74.800
Strong thunderstorm winds brought down trees.
Thunderstorm Wind, Otsego
- When
- August 29, 3:46 PM EST
- Where
- Otsego County, 0.82 mi NNE of Cherry Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.811, -74.745
Strong thunderstorm winds brought down trees.
Thunderstorm Wind, Otsego
- When
- August 29, 5:00 PM EST
- Where
- Otsego County, West Oneonta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.470, -75.120
Strong thunderstorm winds brought down trees across a road and damaged power poles.
Thunderstorm Wind, Otsego
- When
- August 29, 5:00 PM EST
- Where
- Otsego County, 0.86 mi SW of (N66)oneonta Muni Ar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.510, -75.080
Strong thunderstorm winds brought down trees on Winney Hill Road.
Thunderstorm Wind, Delaware
- When
- August 29, 5:30 PM EST
- Where
- Delaware County, 0.69 mi S of Stamford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.410, -74.620
Strong thunderstorm winds brought down trees across Highway 10.
Thunderstorm Wind, Sullivan
- When
- August 29, 6:52 PM EST
- Where
- Sullivan County, Bradley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.820, -74.700
Strong thunderstorm winds brought down trees and wires.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Louisiana, August 29 to 31, 20201 death · 11 events
- Rip Current in Alabama, August 29, 20201 death · 1 event
- Tornadoes and Hail in New York, August 29, 20201 injured · $130,000 · EF1 · 14 events
- Damaging Winds and Lightning Strikes in Texas, August 29 to 30, 2020$681,000 · 78 kt wind · 8 events
- Damaging Winds in Missouri, August 29, 2020$365,000 · 61 kt wind · 21 events
- Flooding and Hail in Texas, August 29, 2020$165,000 · 2 in hail · 29 events
- Damaging Winds in Kansas, August 29, 2020$250,000 · 61 kt wind · 8 events
- Flash Flooding and Damaging Winds in Arizona, August 29 to 30, 2020$153,000 · 56 kt wind · 11 events
- Flash Flooding and Hail in Arkansas, August 29 to 31, 2020$50,000 · 1.75 in hail · 18 events
- Flash Flood and Hail in New Mexico, August 29, 2020$62,000 · 1 in hail · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 29, 2020$50,000 · 62 kt wind · 4 events
- Hail and Damaging Wind in Arkansas, August 29, 2020$26,000 · 1.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916746, 916747, 916748, 916752, 916754, 916756.